Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 167, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 27, 2003, 4:39 PM MDT for Dunn County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 4:39 PM MDT (22:39 UTC)
- Expired
- Aug 27, 2003, 5:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Dunn County, ND
The radar
The Bismarck radar (KBIS), 158 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 3:20 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 429 m²/s²
- 0-3 km storm-relative helicity
- 519 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 272239 SVRBIS NDC025-272345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 439 PM MDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 545 PM MDT(645 PM CDT) * AT 439 PM MDT(539 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DUNN CENTER...OR ABOUT 33 MILES NORTH OF DICKINSON...MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE RURAL DUNN COUNTY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BISMARCK. LAT...LON 4737 10286 4725 10268 4747 10221 4780 10232 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:10 PM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 27, 2:10 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT WED AUG 27 2003 PROBLEMS THIS EVENING...FIRE WEATHER THREAT...SEVERE WEATHER THREAT... DEEPENING LOW PRESSURE OVER EASTERN MT WILL MOVE OVER WESTCENTRAL ND THIS EVENING. LOW LEVEL JET ADVECTING MID 50S TO NEAR 60 DEW POINTS INTO REGION. THUNDERSTORMS POTENTIAL LOOKS GOOD CENTRAL FOR TONIGHT. RED FLAG WARNING CONTINUES UNTIL 8 PM TONIGHT. AS SFC LOW DEPARTS THURSDAY...NORTHWEST WINDS WILL USHER IN MUCH COOLER AIR SO FIRE WEATHER THREAT SHOULD DIMINISH. CYCLONIC FLOW ALOFT WILL CONTINUE THE THREAT FOR SHOWERS ACROSS MUCH OF NORTH AKOTA THUNSDAY NIGHT INTO FRIDAY. SFC HIGH WILL BUILD INTO THE REGION OVER THE WEEKEND...WITH THE NEXT THRAT FOR PRECIPITAION ON TUESDAY. AUTUMN LIKE TEMPERATURES WILL BE THE RULE INTO THE EXTENDED. .BIS...RED FLAG WARNING...ALL ZONES...UNTIL 8 PM THIS EVENING WA
Hazardous weather outlook, Aug 27, 3:50 AM MDT, 12 hours 49 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 450 AM CDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. A RED FLAG WARNING IS IN EFFECT FOR ALL WESTERN AND CENTRAL NORTH DAKOTA TODAY AND EARLY EVENING DUE TO STRONG SOUTH WINDS AND POSSIBLE DRY LIGHTNING ACTIVITY. WINDS WILL SWITCH TO THE NORTHWEST GUSTING TO 25 MPH IN THE WEST THIS AFTERNOON AND SWITCH TO THE NORTHWEST...REMAINING GUSTY OVER CENTRAL NORTH DAKOTA LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER CENTRAL NORTH DAKOTA. TURNER
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:51 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 39 min |
| Aug 27, 5:47 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.